Kentucky, 2012

Tornadoes and Hail in Kentucky, March 2, 2012

March 2, 2012 · NWS RLX · 10 events in 3 counties and zones

A deepening low pressure system was lifting northeast out of central Illinois around midday on Friday, the 2nd. It reached southern Michigan by evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
8
Property damage
$3.1 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A deepening low pressure system was lifting northeast out of central Illinois around midday on Friday, the 2nd. It reached southern Michigan by evening. By late afternoon its associated warm front had pulled north into central Ohio and into central West Virginia near Charleston. This left eastern Kentucky in the warm sector. Surface dew points increased into the upper 50s in eastern Kentucky and into the lower 60s across southern Kentucky during the late afternoon, ahead of the approaching cold front.

Severe thunderstorms, including distinct supercells, moved into eastern Kentucky just before sunset. One of those supercells produced an unusually long lived tornado that moved across Lawrence County. This was the same storm that had hit West Liberty earlier. This tornado briefly crossed into Johnson County before reentering Lawrence County. The tornado killed 2 people along Spencer Branch near Norris and the Left Fork of Little Blaine Creek. After hitting the Chapman and Gallup vicinity, the tornado crossed the Tug Fork River into Wayne County, West Virginia near Glenhayes.

Another tornado with a long track, stayed south of Lawrence County, affecting Johnson and Martin Counties before ending just across the West Virginia border in Mingo County. This was the same tornado that had hit the Salyersville vicinity earlier.

Large hail also was a major contributor to the damage totals in Lawrence County. One used car lot near Louisa had several vehicles damaged.

This event was just 2 days after another warm front, followed by a cold front, had triggered severe weather in northeast Kentucky.

This was the first recorded tornado within Lawrence County. President Barack Obama included Lawrence County in the federal disaster in Kentucky. Over 20 other Kentucky counties were also affected. See FEMA disaster number 4057 for more details.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 2, 3:29 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Mar 2, 3:29 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
329 PM EST FRI MAR 2 2012

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WITH COLD FRONT LATE FRIDAY...SOME STORMS
COULD BE STRONG TO SEVERE. COOLER WEATHER ESTABLISHES FOR THE
WEEKEND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH AN APPROACHING WARM FRONT
AND MOISTURE PUNCH HAVE BEEN ONGOING ACROSS THE FORECAST AREA SINCE
MID MORNING. WRFNMM...HRRR...AND CURRENT RADAR HAVE SOME SMALL
TIMING DIFFERENCES...HOWEVER ALL AGREE THAT THERE WILL BE A BREAK IN
THE SHOWERS AND STORMS FOLLOWING THE WARM FRONT...PRIOR TO THE COLD
FRONT ARRIVING LATER THIS EVENING. RECENT RUC BUFKIT SOUNDINGS SHOW
JUST OVER 500J/KG CAPE IN EASTERN KY/WESTERN WV AHEAD OF THE COLD
FRONT LATER THIS EVENING...SO STILL THINKING STRONG TO SEVERE
THUNDERSTORMS POSSIBLE AHEAD OF THE FRONT. WITH THE TIME OF DAY THE
STORMS ARE EXPECTED...WE MAY SEE DECREASING THERMODYNAMICS AS THE
STORMS MOVE INTO CENTRAL WV. HOWEVER WITH PLENTY OF SHEAR AND
DYNAMIC LIFT FROM THE FRONT...STORMS SHOULD STILL BE ABLE TO SUPPORT
DAMAGING WINDS AND HAIL...AND POSSIBLY AN ISOLATED TORNADO.

COLD FRONT PASSAGE EXPECTED FROM FROM NW TO SE AROUND 03-06Z
TONIGHT. PRECIP CHANCES DECREASE QUICKLY AFTER THE FRONT MOVES
THROUGH.

NOT A REAL STRONG COLD PUNCH IMMEDIATELY AFTER THE FRONT...AND WITH
SOME GUSTY WINDS HANGING AROUND...WILL REMAINED WELL MIXED SO TEMPS
SHOULD REMAIN FAIRLY STEADY MOST OF THE NIGHT WITH A GRADUALLY
DECREASE THROUGH THE EARLY MORNING HOURS. TRENDED TOWARDS THE MET
AND THEN MADE SOME MINOR TWEAKS TO HOLD THE TEMPS STEADIER AT FIRST.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
CAA REGIME SETTING UP FOR THE WEEKEND. SAT SHOULD SEE SUN EARLY
BEFORE STRONGER CAA LATE IN THE DAY ALLOWS FOR STRATOCU AND CU TO
DEVELOP AS UPR TROF PIVOTS IN. DESPITE H85 TEMPS -2 TO -6....THINK
ENOUGH MIXING WILL OCCUR FOR THE WARMER NUMBERS OFF GUIDANCE TO
BECOME REALIZED. FLOW COMES MORE CONDUCIVE FOR UPSLOPE SUN INTO SUN
NIGHT AS UPR TROF AXIS SWINGS THRU. INHERITED SNOW/POP GRIDS
GENERALLY LOOKED GOOD AND ONLY NEEDED SOME FINESSING. ALLOWED FOR A
HIGH THRESHOLD FOR RAIN/SNOW DURING DAY SUN BASED ON TEMPS ALOFT.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THIS PERIOD WILL BE CHARACTERIZED BY AN EXITING UPPER LEVEL
SHORTWAVE WITH UPPER LEVEL RIDGING BUILDING IN TUE...FOLLOWED BY THE
POSSIBILITY OF A COLD FRONT IN THE AREA LATE IN THE PERIOD.

EXTENDED MODEL GUIDANCE IS IN GOOD AGREEMENT MON EVE-WED...DEPICTING
THE EXITING SHORTWAVE WHICH WILL AFFECT OUR AREA SUN-EARLY MON
FOLLOWED BY UPPER LEVEL RIDGING OVER THE EASTERN CONUS TUE-WED.
THOUGH TUE MORNING WILL BE RATHER COLD...THE PERIOD WILL BE DRY WITH
A WARMING TREND BEGINNING TUE AFTERNOON. BY LATE WED MODEL OUTPUT
BEGINS TO DIFFER WITH RESPECT TO THE SPEED OF AN UPPER LEVEL TROUGH
DIGGING SOUTHEASTWARD ACROSS THE NORTH CENTRAL U.S. AND ITS
ASSOCIATED COLD FRONT. THE GFS DEPICTS A MUCH QUICKER PROGRESSION
WITH COLD FRONT ABOUT OVER OUR FORECAST AREA BY 06Z-12Z THU WITH
NICE WEATHER FRI...WHILE THE EC SHOWS A MUCH SLOWER PROGRESSION WITH
THE COLD FRONT OVER THE AREA FRIDAY. GFS ENSEMBLE MEAN AND ITS
MEMBERS...AND TO A LESSER EXTENT THE CANADIAN...IN MUCH BETTER
AGREEMENT WITH SLOWER SOLUTION AND WILL THUS LEAN THE FORECAST FOR
THIS TIME FRAME TOWARDS THE EC WITH THURSDAY HAVING AN INCREASE IN
HIGH CIRRUS WITH THE NEXT SHOT A SHOWERS COMING ON FRIDAY WITH THE
FRONT.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS ONGOING ACROSS FORECAST AREA. THESE ARE
STILL AHEAD OF THE WARM FRONT...SO EXPECT AT LEAST SCATTERED
ACTIVITY TO CONTINUE AS THE WARM FRONT MOVES THROUGH AND THE WARM
SECTOR TAKES OVER. TRIED TO TIME OUT A BRIEF BREAK...OR AT LEAST A
REDUCTION IN PRECIP COVERAGE BETWEEN THE WARM FRONT ACTIVITY THIS
AFTERNOON AND THEN THE COLD FRONT BASED PRECIP FOR LATER THIS
EVENING. WITH THAT SAID...STILL KEPT MAINLY MVFR CONDITIONS
THROUGHOUT WITH SCATTERED SHOWERS AND THUNDERSTORMS. WILL HANDLE
LOWER CIGS AND VSBYS IN HEAVIER SHOWERS WITH TEMPOS AS NEEDED.

AFOREMENTIONED COLD FRONT WILL COME THROUGH LATE THIS EVENING...INTO
THE OVERNIGHT...BRINGING INCREASED THUNDERSTORM ACTIVITY...WITH
STRONG TO SEVERE STORMS POSSIBLE AHEAD OF THE FRONT. STRONG GUSTY
WINDS AND HAIL SHOULD BE THE MAIN THREAT. SHOWERS AND THUNDERSTORMS
SHOULD DIMINISH PRETTY RAPIDLY AFTER THE COLD FRONT MOVES THROUGH.

AS THE WARM FRONT PASSES TODAY...SYNOPTIC FLOW WILL BECOME GUSTY OUT
OF THE SOUTH. THEN AS THE COLD FRONT PASSES ACROSS THE AREA...FROM
03Z TO 07Z...WINDS WILL BEGIN TO TURN TO THE WEST BUT REMAIN ON THE
GUSTY SIDE.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: UNCERTAINTY REMAINS ON EXACT TIMING AND
LOCATIONS OF STRONGEST CONVECTION AND RELATED MVFR AND IFR
CONDITIONS. TEMPOS MAY BE NEEDED FOR BRIEF IFR...GUSTY THUNDERSTORM
WINDS...AND HEAVY RAIN/THUNDERSTORMS.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EST 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
CRW CONSISTENCY  M    M    H    H    M    M    M    M    M    M    M    M
HTS CONSISTENCY  M    M    M    M    M    M    M    L    M    M    H    H
BKW CONSISTENCY  L    L    L    L    L    M    M    M    M    M    M    M
EKN CONSISTENCY  M    M    H    H    M    L    M    M    M    M    M    M
PKB CONSISTENCY  L    L    L    L    H    L    M    M    M    M    H    M
CKB CONSISTENCY  H    M    M    M    M    H    H    M    M    M    M    M

AFTER 18Z SATURDAY...
MVFR TO IFR POSSIBLE IN MOUNTAIN SNOW SHOWERS SATURDAY AFTERNOON THROUGH
SUNDAY.

&&

.HYDROLOGY...
GIVEN LOW FFG VALUES AND SEVERAL ROUNDS OF SHOWERS AND HEAVY
THUNDERSTORMS...SOME AREA WILL EASILY RECEIVE EXCESSIVE RUNOFF
RESULTING IN FLOODING.  THE MOST VULNERABLE AREA INCLUDE N CNTRL WV
AND A SMALL AREA IN NORTHERN ATHENS AND SOUTHERN WASHINGTON
COUNTY...WHERE AS LITTLE AS THREE QUARTERS OF AN INCH WITHIN AN HOUR
COULD START CAUSING PROBLEMS.

FFA ISSUED FOR ALL BUT EXTREME WESTERN COUNTIES BEGINNING 2 PM THIS
AFTERNOON AND RUNNING THROUGH THE OVERNIGHT.  THE WESTERN COUNTIES
ARE DRIER AND WILL NOT RECEIVE QUITE AS MUCH RAINFALL.  OTHERWISE PW
VALUES OF 1-1.2 INCHES AND 60 KTS OF LOW LEVEL FEED WILL EASILY
SUPPORT RAINFALL AMOUNTS OVER AN INCH...WITH AREA THAT GET HIT HARD
MORE THAN ONCE PUSHING TWO INCHES.

NO MAJOR MAINSTEM RIVER PROBLEMS ARE EXPECTED AT THIS TIME ALTHOUGH
MOST GAGES SHOULD GET AT LEAST AS HIGH AS THEY DID FROM THE LAST
EVENT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ005>011-013>020-
     024>040-046-047.
OH...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ067-075-076-
     085>087.
KY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KYZ101>103-105.
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ003-004.

&&

SYNOPSIS...MZ/GG/30
NEAR TERM...MZ
SHORT TERM...30
LONG TERM...50
AVIATION...MZ

HYDROLOGY...TRM
Hazardous weather outlook, Mar 2, 4:35 PM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
435 PM EST FRI MAR 2 2012

WVZ010-011-018>020-027>031-035>037-032145-
PLEASANTS-TYLER-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-RALEIGH-FAYETTE-NICHOLAS-
435 PM EST FRI MAR 2 2012

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TORNADO WATCH 62 IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ032-038>040-046-047-032145-
TAYLOR-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
435 PM EST FRI MAR 2 2012

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ067-075-076-085-086-VAZ003-004-WVZ005>009-013>017-024>026-033-034-
032145-
MORGAN-ATHENS-WASHINGTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON-WOOD-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-MINGO-
LOGAN-BOONE-MCDOWELL-WYOMING-
435 PM EST FRI MAR 2 2012

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TORNADO WATCH 62 IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST
VIRGINIA AND MUCH OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-084-032145-
PERRY-VINTON-
435 PM EST FRI MAR 2 2012

...TORNADO WATCH 62 IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ083-032145-
JACKSON-
435 PM EST FRI MAR 2 2012

...TORNADO WATCH 62 IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ087-032145-
GREENUP-CARTER-BOYD-LAWRENCE-
435 PM EST FRI MAR 2 2012

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TORNADO WATCH 62 IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
SOUTHEAST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Jackson,KY radar (KJKL), 94 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 tornado, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Carter

When
March 2, 6:00 PM EST
Where
Carter County, 0.38 mi E of Gesling
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
38.420, -83.093

Several tree branches were blown down along Route 7.

Tornado, Lawrence

When
March 2, 6:10 PM EST to 6:13 PM EST
Where
Lawrence County, 1.98 mi WSW of Terryville to 0.56 mi NE of Terryville
Rating
EF3
Path length
2.48 mi
Path width
1,200 yd
Continued into
Johnson, Ky (JKL)
Injuries
2 direct, 0 indirect
Property damage
$350,000
Reported by
NWS Storm Survey
Coordinates
37.974, -83.016

The long track tornado clipped extreme southwestern Lawrence County, for a few miles around Terryville, before crossing briefly into Johnson County.

Maximum wind gusts were estimated around 140 mph from damage to mobile homes. Two residents were injured in this segment of the tornado.

Hail, Carter

When
March 2, 6:10 PM EST
Where
Carter County, Olive Hill
Measured
1 in hail
Property damage
$2,000
Reported by
Public
Coordinates
38.300, -83.170

Tornado, Lawrence

When
March 2, 6:18 PM EST to 6:38 PM EST
Where
Lawrence County, 0.55 mi S of Martha to 2.44 mi E of Summit
Rating
EF3
Path length
21.12 mi
Path width
300 yd
Continued into
Wayne, Wv (RLX)
Deaths
2 direct, 0 indirect
Injuries
6 direct, 0 indirect
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
37.992, -82.920

The long tracked tornado reentered Lawrence County south of Blaine. The track moved near the Left Fork of Little Blaine Creek then across the Levisa Fork around the Chapman vicinity. The tornado exited into Wayne County, West Virginia, just north of Clifford, near the Donithon Branch vicinity.

A double wide mobile home along Spencer Branch was lifted off its cinder block foundation and slammed into the adjacent hillside. Rescue workers extricated 3 people including an elderly couple and a 14 year old girl. The 65 year old grandmother and the 14 year old girl were killed. The 75 year old grandfather was seriously injured but survived. Two other juvenile occupants of the house escaped without injury. A neighbor in another damaged house was also injured with a broken leg. In the Chapman vicinity, a family of 4 took shelter in their bathtub. The house was destroyed, but they survived.

Maximum wind gusts of 140 to 150 mph were estimated near Clifford.

Damage assessment in the county included 30 homes destroyed. Another 9 homes had major damage. Over 200 people were approved for individual assistance or housing assistance from FEMA. Over $300,000 was used on debris cleanup and road repairs. The Blaine community building was also damaged.

Hail, Lawrence

When
March 2, 6:21 PM EST
Where
Lawrence County, 3 mi WSW of Blaine
Measured
1.75 in hail
Property damage
$100,000
Reported by
Public
Coordinates
38.013, -82.881

Hail, Lawrence

When
March 2, 6:22 PM EST
Where
Lawrence County, 2 mi W of Blaine
Measured
2 in hail
Property damage
$150,000
Reported by
Public
Coordinates
38.030, -82.867

Funnel Cloud, Greenup

When
March 2, 6:24 PM EST
Where
Greenup County, Wurtland
Reported by
NWS Storm Survey
Coordinates
38.550, -82.770

A funnel cloud was just south of the Ohio River.

Hail, Greenup

When
March 2, 6:30 PM EST
Where
Greenup County, Flatwoods
Measured
0.88 in hail
Reported by
Public
Coordinates
38.520, -82.720

Hail, Lawrence

When
March 2, 6:30 PM EST
Where
Lawrence County, 1.32 mi SW of Louisa
Measured
1.75 in hail
Property damage
$325,000
Reported by
Public
Coordinates
38.105, -82.614

Hail, Lawrence

When
March 2, 6:35 PM EST
Where
Lawrence County, 0.59 mi SSW of Louisa
Measured
1.5 in hail
Property damage
$200,000
Reported by
Public
Coordinates
38.112, -82.605

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Lawrence2012-03-0265FemaleMobile/Trailer HomeDirect
Tornado, Lawrence2012-03-0214FemaleMobile/Trailer HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyThe tornado archive for Kentucky, 2012Warnings in Kentucky, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366223, 366013, 366224, 366020, 366230, 366232, 366220, 366227, 366229, 366228.